Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Brownsville, TX

May 16, 2020Brooks County, Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2020, 2:35 AM CDT for Brooks County, Jim Hogg County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 2:35 AM CDT (07:35 UTC)
Expired
May 16, 2020, 3:15 AM CDT
In force
40 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, TX, Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 121 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3374 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS54 KBRO 160735
SVRBRO
TXC047-247-160815-
/O.NEW.KBRO.SV.W.0028.200516T0735Z-200516T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
235 AM CDT Sat May 16 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Jim Hogg County in Deep South Texas...
  Northwestern Brooks County in Deep South Texas...

* Until 315 AM CDT.

* At 235 AM CDT, a severe thunderstorm was located over Hebbronville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Falfurrias, Hebbronville, Las Lomitas, Gruy Stadium, La Colonia
  Park, Thompsonville, Jim Hogg County Airport, Hebbronville High
  School, South Fork Estates and Hebbronville Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2736 9855 2734 9855 2734 9852 2727 9852
      2726 9812 2703 9836 2716 9896 2727 9895
      2727 9880 2735 9879 2736 9863 2734 9862
      2734 9859 2736 9859
TIME...MOT...LOC 0735Z 284DEG 34KT 2729 9870 

HAIL...0.75IN
WIND...60MPH
 
$$

CB
2 follow-up statements
036 
WWUS54 KBRO 160806
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
306 AM CDT Sat May 16 2020

TXC047-247-160815-
/O.CON.KBRO.SV.W.0028.000000T0000Z-200516T0815Z/
Jim Hogg TX-Brooks TX-
306 AM CDT Sat May 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN JIM HOGG AND NORTHWESTERN BROOKS COUNTIES...

At 305 AM CDT, a severe thunderstorm was located 8 miles south of
Ramirez, or 14 miles west of Falfurrias, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Falfurrias and La Colonia Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.

&&

LAT...LON 2734 9852 2727 9852 2726 9812 2703 9836
      2711 9874 2734 9861 2734 9859 2736 9859
      2736 9855 2734 9855
TIME...MOT...LOC 0805Z 284DEG 34KT 2722 9838 

HAIL...0.75IN
WIND...60MPH
 
$$

CB
716 
WWUS54 KBRO 160816
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
316 AM CDT Sat May 16 2020

TXC047-247-160826-
/O.EXP.KBRO.SV.W.0028.000000T0000Z-200516T0815Z/
Jim Hogg TX-Brooks TX-
316 AM CDT Sat May 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

LAT...LON 2734 9852 2727 9852 2726 9812 2703 9836
      2711 9874 2734 9861 2734 9859 2736 9859
      2736 9855 2734 9855
TIME...MOT...LOC 0816Z 284DEG 34KT 2720 9830 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:42 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 16, 12:42 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1242 AM CDT Sat May 16 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Stratus has overspread the region with MVFR cigs being
reported at all regional airports. Lower ceilings are expected
the remainder of the night and Saturday morning. Low probability
Showers and thunderstorms may form along a line and impact the
region prior to sunrise Saturday with a better opportunity around
after sunrise. Ceilings look to lift to VFR during the afternoon
with the possibility of lowering back to MVFR Saturday night.
Light to moderate southeast winds persist tonight and Saturday
with occasional stronger gusty periods.

&&

.PREV DISCUSSION... /issued 628 PM CDT Fri May 15 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...An increase in cumulus producing generally MVFR
ceilings overnight and into Saturday morning can be expected.
Showers and thunderstorms are possible later this evening,
overnight with an better chance Saturday as a slow moving
mid-level disturbance moves over Texas. Some of the storms could
be organized in cluster or lines producing gusty winds, hail,
heavy rainfall and frequent lightning. Moderate southeast winds
persist through the evening with some gusty periods overnight and
Saturday.

PREV DISCUSSION... /issued 322 PM CDT Fri May 15 2020/

SHORT TERM (Tonight through Saturday Night): A 500mb shortwave
spins up and strengthens as it crosses the state of Texas today
before settling into East Texas on Saturday. The bulk of local
weather will largely depend on what occurs north of us. The
morning sounding at BRO showed CAPE values over 4000 j/kg, DCAPE
values topping 1000 j/kg with steep mid level lapse rates above 7
C/km and strong enough shear for rotating updrafts. It also showed
a moderate to strong elevated cap, knocking the severe threat
down to a low murmur. Model soundings across Zapata and Starr
counties, however, are much more favorable for damaging winds and
large hail. DCAPE across Zapata this afternoon jumps to over 1800
j/kg with shear topping 30 kts early and 50 kts later this
evening. SHIP values sit above 2.0 through the late afternoon,
growing confidence in a large hail threat.

The best timing seems to be early this evening across northern
Mexico, gradually working toward the border. The threat for large
hail may give way to damaging winds by early tonight as most CAMs
show a line of convection working southward through late tonight. If
this happens, the chance of rain may drop off rather quickly as the
atmosphere stabilizes behind the line, leaving Saturday convection
somewhat in doubt. Model soundings develop another round of storms
near CRP late Saturday morning, with convection working southward
through Deep South Texas into Saturday afternoon. Again, this would
generally be a hail to damaging wind threat and strongly depend on
what happens late tonight and north of our CWA early tomorrow
afternoon.

PWAT values between 1.8 and 2.1 inches will continue the locally
heavy rainfall threat tonight into Saturday, although most
convection is expected to generally move a little quicker, likely
limiting some flooding concerns. Temperatures are expected to be
above normal today and near normal Saturday with breezy
southeasterly winds today.

LONG TERM (Sunday through Friday): As the 500 mb trough exits TX
Sun, ridging will be building in pretty quickly over the state
stabilizing the atms steadily. The 500 mb ridging will then likely
build in amplitude as two closed lows form up over the West Coast
and the mid Atlantic States through Wed. The West Coast 500 mb low
will then open up and will lift out to the NE Thur and Fri. This
will in turn erode the 500 mb ridging over the western Gulf. Even
though the 500 mb ridging does weaken over time somewhat, am
skeptical that this will result in much of a difference in the
overall temperature regime. Will lean closer to the warmer side of
guidance throughout next week.

Some residual moisture will be present over the RGV on Sun and Mon
allowing for some slgt chc/chc pops lingering over the region both
days. But the overall longer term conv chcs will be pretty
minimal after Mon. Will go with silent pops <10 % from Tues
onwards.

The ECMWF and GFS models are in pretty decent agreement in the
overall 500 mb fields. The main difference between the two models
is the placement of the 500 mb closed lows bracketing the ridge
axis over the RGV. The GFS has a more northward placement of these
two features versus the ECMWF. Otherwise, overall confidence in
the longer range forecast wording is above average for both temps
and pops.

MARINE (Now through Saturday Night): Low pressure develops and
deepens across central Texas, strengthening the pressure gradient
across the lower Texas coast this afternoon into this evening.
Southeasterly winds and increasing swell are expected to deteriorate
marine conditions into Saturday morning, with Small Craft Advisories
possible across the Gulf. Small Craft Advisories may be needed
across bay waters this afternoon and evening. Thunderstorms are
possible late this evening through Saturday afternoon, especially
across northern Gulf of Mexico waters. Damaging winds and frequent
lightning are expected.

Sunday through Wednesday Night: The PGF looks to remain pretty
weak over the lower TX Bay and Gulf waters next week as weak
surface ridging remains in control over the area. No SCA
conditions are expected for either the lower TX Bay or Gulf waters
throughout mid week next week as a generally light onshore flow
pattern prevails through Wed.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...Aviation
Hazardous weather outlook, May 15, 4:12 PM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
412 PM CDT Fri May 15 2020

TXZ248>257-351-353-162115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
412 PM CDT Fri May 15 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents along area beaches.

Strong to severe thunderstorms are possible late this evening
through late tonight, especially across the northern ranchlands.
Any thunderstorms that develop will be capable of producing
damaging winds and hail. Moderate to heavy rainfall may produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible through Saturday
morning. Any thunderstorms that develop will be capable of
producing damaging winds and hail. Moderate to heavy rainfall may
produce localized flooding.

An elevated risk of rip currents is possible at the local beaches
this weekend and potentially persist into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-162115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
412 PM CDT Fri May 15 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small Craft Advisories may be needed for Gulf of Mexico waters
tonight as swells build.

Moderate to strong thunderstorms with damaging winds and frequent
lightning are possible late tonight across the coastal waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories may be needed for the Gulf of Mexico
waters Saturday and Saturday night due to elevated swells.

Moderate to strong thunderstorms with damaging winds and frequent
lightning are possible early Saturday across the coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 15, 11:40 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1140 PM CDT Fri May 15 2020

TXZ248-160530-
Zapata TX-
1140 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 1230
AM CDT...

At 1137 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 25 miles northwest of San Ignacio to
near Laredo. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2718 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9897
      2702 9916 2700 9941 2702 9942 2701 9943
      2702 9944 2706 9945
TIME...MOT...LOC 0437Z 264DEG 28KT 2745 9950 2729 9952 2700 9974

CB
Special weather statement, May 16, 2:15 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
215 AM CDT Sat May 16 2020

TXZ248>250-160815-
Brooks TX-Jim Hogg TX-Zapata TX-
215 AM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHERN BROOKS AND
ZAPATA COUNTIES UNTIL 315 AM CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ramirez to 6 miles northwest of Las
Palmas. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Zapata, Falfurrias, Hebbronville, Bustamante, Medina, Zapata High
School, Randado, Airport Road Addition, Zapata Middle School and
South Fork Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9852 2727 9852 2726 9799 2674 9924
      2685 9927 2687 9932 2692 9932 2693 9938
      2698 9938 2702 9945 2718 9943 2727 9945
      2732 9937 2727 9932 2727 9880 2735 9880
      2736 9863 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0715Z 276DEG 36KT 2739 9842 2699 9936

CB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:40 PM CDTSpecial Weather StatementBROZapata50 min
May 16, 1:35 AM CDTSevere Thunderstorm WarningBROZapata40 min
May 16, 2:15 AM CDTSpecial Weather StatementBROJim Hogg, Zapata60 min
May 16, 2:46 AM CDTSpecial Marine WarningBRO119 min
May 16, 2:54 AM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata51 min
May 16, 3:03 AM CDTSpecial Weather StatementBROJim Hogg27 min
May 16, 3:16 AM CDTSpecial Weather StatementBROBrooks, Jim Hogg59 min
May 16, 3:30 AM CDTSevere Thunderstorm WarningBROBrooks30 min
May 16, 4:14 AM CDTSmall Craft AdvisoryBRO9 hr
May 16, 4:15 AM CDTSpecial Weather StatementBROBrooks, Kenedy, Willacy60 min
May 16, 4:19 AM CDTAreal Flood AdvisoryBROBrooks, Kenedy100 min
May 16, 4:28 AM CDTSpecial Marine WarningBRO2 hr
May 16, 4:32 AM CDTSpecial Weather StatementBROStarr13 min
May 16, 5:13 AM CDTSpecial Weather StatementBROCameron, Hidalgo, Kenedy, Willacy92 min
May 16, 5:48 AM CDTSpecial Weather StatementBROBrooks42 min
May 16, 6:06 AM CDTSpecial Weather StatementBROStarr39 min
May 16, 6:19 AM CDTSevere Thunderstorm WarningBROStarr41 min
May 16, 6:28 AM CDTSpecial Marine WarningBRO92 min
May 16, 6:31 AM CDTSpecial Weather StatementBROBrooks44 min
May 16, 6:56 AM CDTSpecial Weather StatementBROHidalgo49 min
May 16, 6:59 AM CDTAreal Flood AdvisoryBROStarr106 min
May 16, 7:11 AM CDTSpecial Marine WarningBRO2 hr
May 16, 7:17 AM CDTAreal Flood AdvisoryBROBrooks, Kenedy44 min
May 16, 7:22 AM CDTSpecial Weather StatementBROBrooks38 min
May 16, 7:24 AM CDTSevere Thunderstorm WarningBROHidalgo, Willacy51 min
May 16, 7:29 AM CDTSpecial Weather StatementBROKenedy61 min
May 16, 7:33 AM CDTAreal Flood AdvisoryBROHidalgo, Starr117 min
May 16, 7:47 AM CDTSevere Thunderstorm WarningBROHidalgo43 min
May 16, 8:06 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy39 min
May 16, 8:13 AM CDTSpecial Weather StatementBROWillacy47 min
May 16, 8:28 AM CDTFlash Flood WarningBROHidalgo54 min
May 16, 8:29 AM CDTSpecial Marine WarningBRO2 hr
May 16, 8:37 AM CDTSpecial Weather StatementBROHidalgo38 min
May 16, 8:45 AM CDTSpecial Weather StatementBROCameron, Willacy60 min
May 16, 8:48 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy88 min
May 16, 8:52 AM CDTSevere Thunderstorm WarningBROCameron53 min
May 16, 9:22 AM CDTAreal Flood AdvisoryBROHidalgo58 min
May 16, 10:44 AM CDTSpecial Marine WarningBRO91 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.